Alert archive / South Dakota / Wind Advisories in 2014

Wind Advisory 5, NWS Aberdeen, SD

January 20, 201411 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Jan 20, 2014, 3:59 AM CST for 11 counties in South Dakota. It took effect at Jan 20, 2014, 9:00 AM CST. It was in force for 7 min.

The area

The counties it named.

The facts

Issued
Jan 20, 2014, 3:59 AM CST (09:59 UTC)
In effect from
Jan 20, 2014, 9:00 AM CST
Expired
Jan 20, 2014, 9:07 AM CST
In force
7 min
Issued by
NWS Aberdeen, SD

Counties Buffalo County, SD, Corson County, SD, Dewey County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Potter County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 165 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-01-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-01-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1220 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

861 
WWUS73 KABR 200959
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
359 AM CST MON JAN 20 2014

...WINDY ACROSS CENTRAL AND WESTERN SOUTH DAKOTA TODAY...

.GUSTY WINDS WILL DEVELOP DURING THE DAY THANKS TO A COLD FRONT
PUSHING IN THE NORTHEAST. AS HIGH PRESSURE MOVES OVERHEAD
TONIGHT...WINDS WILL SUBSIDE.

SDZ003-009-015-016-033>036-045-048-051-202200-
/O.NEW.KABR.WI.Y.0005.140120T1500Z-140120T2300Z/
CORSON-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...MOBRIDGE...TIMBER LAKE...
GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MURDO...
PRESHO...FORT THOMPSON
359 AM CST MON JAN 20 2014 /259 AM MST MON JAN 20 2014/

...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING
TO 5 PM CST /4 PM MST/ THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS
MORNING TO 5 PM CST /4 PM MST/ THIS AFTERNOON. 

* TIMING...WINDS WILL DEVELOP LATE THIS MORNING AND CONTINUE
  THROUGH THE AFTERNOON.

* WINDS...SUSTAINED WINDS OF 25 TO 35 MPH WITH PEAK GUSTS OVER 50 
  MPH ARE POSSIBLE.

* IMPACTS...WITH LIGHT SNOW MOVING ACROSS THE AREA...POCKETS OF
  BLOWING SNOW WILL HELP REDUCE VISIBILITY TO A MILE OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CONNELLY
1 follow-up statement
178 
WWUS73 KABR 201507
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
907 AM CST MON JAN 20 2014

...BECOMING EXTREMELY WINDY ACROSS CENTRAL SOUTH DAKOTA...

.DANGEROUSLY GUSTY WINDS ARE DEVELOPING ACROSS NORTH CENTRAL SOUTH
DAKOTA AND WILL ONLY SPREAD SOUTHEASTWARD DURING THE REST OF THE
DAY TODAY. AS HIGH PRESSURE MOVES OVERHEAD TONIGHT...WINDS WILL
SUBSIDE.

SDZ003-009-015-016-033>036-045-048-051-210000-
/O.UPG.KABR.WI.Y.0005.000000T0000Z-140120T2300Z/
/O.NEW.KABR.HW.W.0002.140120T1507Z-140121T0000Z/
CORSON-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-JONES-
LYMAN-BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...MOBRIDGE...TIMBER LAKE...
GETTYSBURG...FORT PIERRE...ONIDA...PIERRE...HIGHMORE...MURDO...
PRESHO...FORT THOMPSON
907 AM CST MON JAN 20 2014 /807 AM MST MON JAN 20 2014/

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING. THE WIND ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...STRONG WIND GUSTS CAPABLE OF PRODUCING STRUCTURAL
  DAMAGE ARE DEVELOPING THIS MORNING AND WILL CONTINUE THROUGH THE
  LATE AFTERNOON.

* WINDS...SUSTAINED NORTHWEST WINDS OF 35 TO 45 MPH WITH PEAK
  GUSTS OF 55 TO 65 MPH ARE EXPECTED.

* IMPACTS...WITH LIGHT SNOW MOVING ACROSS THE AREA...POCKETS OF
  BLOWING SNOW AND FALLING SNOW WILL CAUSE VISIBILITY REDUCTIONS
  TO AS LOW AS ONE HALF MILE OCCASIONALLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

SDZ004-005-010-017-037-210000-
/O.NEW.KABR.HW.W.0002.140120T1507Z-140121T0000Z/
CAMPBELL-MCPHERSON-EDMUNDS-FAULK-HAND-
INCLUDING THE CITIES OF...HERREID...EUREKA...IPSWICH...FAULKTON...
MILLER
907 AM CST MON JAN 20 2014

...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

* TIMING...STRONG WIND GUSTS CAPABLE OF PRODUCING STRUCTURAL
  DAMAGE ARE DEVELOPING THIS MORNING AND WILL CONTINUE THROUGH THE
  LATE AFTERNOON.

* WINDS...SUSTAINED NORTHWEST WINDS OF 30 TO 45 MPH WITH PEAK
  GUSTS OF 55 TO 65 MPH ARE EXPECTED.

* IMPACTS...WITH LIGHT SNOW MOVING ACROSS THE AREA...AREAS OF
  BLOWING SNOW AND FALLING SNOW WILL CAUSE VISIBILITY REDUCTIONS
  TO AS LOW AS ONE HALF MILE OCCASIONALLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Jan 19, 11:28 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jan 19, 11:28 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1128 PM CST SUN JAN 19 2014

.UPDATE...
06Z AVIATION DISCUSSION UPDATED BELOW.

STRATUS WILL SINK IN FROM THE NORTHEAST THROUGH TONIGHT AND
MONDAY ALONG AN ARCTIC BOUNDARY. SOME LIGHT SNOW MAY ALSO SPREAD
INTO THE NORTHEAST CWA LATER TONIGHT. OTHERWISE...CURRENT FORECAST
LOOKS GOOD.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

WILL BE WATCHING PROGRESS OF COLD FRONT AND STRATUS DECK TONIGHT
AS THEY WORK THEIR WAY SOUTH INTO THE FAR NORTHEAST CWA. TEMPS
WILL REMAIN FAIRLY MILD OVERNIGHT OVER THE SOUTHWEST CWA WHERE 925
MB TEMPS DO NOT COOL OFF APPRECIABLY UNTIL LATER ON MONDAY. MODELS
SHOW THE FRONT LOCATED OVER THE NORTHEAST CWA AT 12Z MONDAY...THEN
QUICKLY MOVES SOUTH AND WEST ACROSS THE REST OF THE CWA THROUGH
THE DAY. HIGHS WILL BE REACHED EARLY IN THE DAY OVER EASTERN
PORTIONS OF THE AREA WITH FALLING TEMPS ALL DAY INTO THE SINGLE
DIGITS ABOVE AND BELOW ZERO BY LATE AFTERNOON. MODELS ALSO STILL
SHOWING AN AREA OF LIGHT SNOW MOVING SOUTH ACROSS THE REGION...BUT
DELAYED THE TIMING A BIT. LOOKS LIKE MOST OF THE SNOW WILL FALL
DURING THE DAY MONDAY AND NOT MUCH AT ALL TONIGHT. COULD GET UP TO
AN INCH OR SO OF ACCUMULATION.

SURFACE HIGH MOVES OVER THE AREA MONDAY NIGHT...BRINGING VERY COLD
TEMPS. LOWS OVER THE EASTERN CWA STILL FORECAST TO BE IN THE TEENS
BELOW TO AROUND 20 BELOW ZERO. MODEST WARM AIR ADVECTION RAMPS UP
AGAIN ON TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
IF ANYONE WAS WONDERING WHAT THE FLOW PATTERN ALOFT LOOKS LIKE IN
THE EXTENDED...IT'S NORTHWEST FLOW. THERE WILL BE A FEW ALBERTA
CLIPPER SYSTEMS WORKING THROUGH THE REGION AS WELL...AND LOW END
POPS ARE IN SEVERAL EXTENDED FORECAST PERIODS FOR IT ALL.

AS THE PERIOD OPENS...A FRESH ROUND OF LOW LEVEL CAA IS PUSHING
SOUTHWESTWARD INTO THE CWA ON WEDNESDAY. THAT COLD AIR SHOULD
LEAVE A MARK ON WEDNESDAY NIGHT LOW TEMPERATURES AND WIND CHILLS
/WIND CHILL ADVISORY CRITERIA BEING MET ACROSS THE EASTERN HALF OF
FORECAST ZONES WEDNESDAY NIGHT AND THURSDAY MORNING/. THEN...IF
THE 12Z GFS IS CLOSER TO RIGHT...THURSDAY NIGHT THROUGH SUNDAY
SHOULD BE A PERIOD OF WARMING AND SOME TOASTY TEMPERATURES.
BUT...IF THE 12Z ECMWF IS CLOSER TO RIGHT...AFTER A BRIEF WARM UP
THROUGH FRIDAY...THE CWA GETS BACK-DOORED BY ANOTHER ARCTIC
SHALLOW COLD AIRMASS THAT LOOKS TO SET UP ACROSS AT LEAST THE
EASTERN HALF OF THE CWA FROM FRIDAY NIGHT THROUGH SUNDAY.

LONGER RANGE MODEL SOLUTIONS ARE ALSO HINTING AT THE POTENTIAL FOR
A COUPLE OF STRONG WIND EVENTS IN THE OUT PERIODS. WILL CONTINUE
TO MONITOR.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN ARCTIC BOUNDARY WILL SLOWLY MOVE FROM NORTHEAST TO SOUTHWEST
ACROSS THE REGION THROUGH MONDAY. BEHIND THIS ARCTIC
FRONT...MVFR STRATUS CLOUDS WILL ALSO DRIFT SLOWLY INTO THE
REGION AND AFFECT ALL TERMINALS THROUGH MONDAY. THE MOST IMPORTANT
ISSUE DURING THE TAF PERIOD IS THE DEVELOPMENT OF THE LIGHT SNOW
LATE TONIGHT/EARLY MONDAY AS AN UPPER LEVEL SHORT WAVE TROUGH
MOVES FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION. THIS IS
EXPECTED TO AFFECT ALL TERMINALS. VISIBILITIES COULD FALL TO A
MILE OR LESS AT TIMES MAINLY AT ATY AND ABR. NORTH TO NORTHWEST
WINDS WILL ALSO INCREASE LATER TONIGHT AND MONDAY. EXPECT WINDS TO
INCREASE TO 15 TO 25 KNOTS WITH GUSTS TO 25 TO 35 KNOTS. THE WINDS
WILL DECREASE QUICKLY IN THE AFTERNOON WITH SKIES CLEARING IN THE
LATER AFTERNOON AND EVENING AS SURFACE HIGH PRESSURE SETTLES INTO
THE REGION.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

UPDATE...MOHR
SHORT TERM...TMT
LONG TERM...DORN
AVIATION...MOHR

WEATHER.GOV/ABERDEEN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 20, 3:37 AM CSTWind Chill AdvisoryABRBrown, Campbell, Clark, Codington, Day, Deuel and 10 more32 hr
Jan 20, 9:07 AM CSTHigh Wind WarningABRBuffalo, Campbell, Corson, Dewey, Edmunds, Faulk and 10 more6 hr
Jan 20, 12:06 PM CSTWind AdvisoryABRCampbell, Corson, Dewey, Potter, Walworth3 hr
Jan 20, 2:39 PM CSTWind AdvisoryABRBuffalo, Hughes, Jones, Lyman, Stanley3 hr

Nearby

Wind Advisories in South Dakota, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.